Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 7:03 PM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 7:03 PM CDT (00:03 UTC)
- Expired
- Jun 17, 2020, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 15 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:29 PM CDT | TSTM WND DMG | Golden Lake, ND | MULITPLE BOATS FLIPPED ON GOLDEN LAKE. |
| Jun 17, 7:29 PM CDT | TSTM WND GST 75 | Golden Lake, ND | MULITPLE BOATS, PONTOONS, AND SECTIONS OF BOAT DOCKS FLIPPED ON GOLDEN LAKE. SEVERAL LARGE TREES SNAPPED OR UPROOTED ON THE EAST SIDE OF THE LAKE. SECTION OF ROOFING TORN OFF OF TWO CABINS. NUMEROUS LARGE BRANCHES AND LIMBS BROKEN DOWN. PEAK WINDS MEASURED FRO |
| Jun 17, 7:46 PM CDT | TSTM WND GST 58 | 6 Se Kempton, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jun 17, 7:46 PM CDT | TSTM WND GST 58 | 6 Se Kempton, ND | |
| Jun 17, 7:46 PM CDT | TSTM WND GST 58 | 6 Se Kempton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
977
WUUS53 KFGF 180003
SVRFGF
NDC035-091-097-180045-
/O.NEW.KFGF.SV.W.0082.200618T0003Z-200618T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
703 PM CDT Wed Jun 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Grand Forks County in northeastern North Dakota...
Northwestern Traill County in southeastern North Dakota...
Eastern Steele County in southeastern North Dakota...
* Until 745 PM CDT.
* At 703 PM CDT, a severe thunderstorm was located near Sherbrooke,
or 37 miles northeast of Valley City, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mayville, Thompson, Northwood, Hatton, Portland, Golden Lake and
Reynolds.
This includes Interstate 29 between mile markers 125 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4724 9764 4738 9781 4791 9754 4775 9700
TIME...MOT...LOC 0003Z 210DEG 48KT 4740 9764
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:39 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 17, 6:39 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 639 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 638 PM CDT Wed Jun 17 2020 Convection has developed across eastern ND and the northern valley over the passed 60 to 90min. Severe thunderstorm watch exists through midnight for much of the area. From a mesoanalysis stand point the strongest storms due to stronger shear and better mid level lapse rates should be across the NE ND in the near term. Supercell currently exists in Walsh County with more multicellular activity to the south. This activity will lift to the north northeast with the area of activity gradually shifting to the east this evening. Additional development is expected in the southern valley and eventually in MN later this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 17 2020 Thunderstorms expected over the next 6 to 8 hours for the all but BJI. DVL will just be VCTS. FAR , GFK and TVF will all see some TS activity in the 4 to 8Z time frame. LLWS expected at BJI as winds decouple this evening. In the wake of the convection some MVFR CIGs will be possible towards morning with VFR and westerly winds expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 17, 5:38 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM FUNNEL CLOUD 2 S GREENBUSH 48.67N 96.18W
06/17/2020 Roseau MN PUBLIC
REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF
GREENBUSH
&&
JKAISERSpecial weather statement, Jun 17, 6:00 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Wed Jun 17 2020
NDZ026>029-038-180000-
Griggs ND-Nelson ND-Steele ND-Barnes ND-Grand Forks ND-
600 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS...WESTERN BARNES AND WESTERN STEELE
COUNTIES UNTIL 700 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimbledon, or 25 miles northwest of Valley City, moving north at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cooperstown, Finley, McVille, Aneta, Wimbledon, Sanborn and Binford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
LAT...LON 4663 9843 4698 9844 4698 9847 4725 9847
4786 9829 4767 9768 4663 9824
TIME...MOT...LOC 2259Z 200DEG 36KT 4720 9837
CJSpecial weather statement, Jun 17, 6:16 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Wed Jun 17 2020
MNZ004-007-NDZ008-016-027-180015-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
Grand Forks ND-
616 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...CENTRAL
KITTSON...NORTH CENTRAL GRAND FORKS...EASTERN WALSH AND EASTERN
PEMBINA COUNTIES UNTIL 715 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Voss, or 9 miles south of Grafton, moving north at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grafton, Hallock, Drayton, Stephen, Minto, St. Thomas and Oslo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4879 9651 4817 9710 4817 9715 4816 9714
4816 9712 4814 9715 4814 9713 4809 9718
4814 9763 4900 9749
TIME...MOT...LOC 2316Z 200DEG 37KT 4828 9742
CJLocal storm report, Jun 17, 6:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 S ADAMS 48.35N 98.07W
06/17/2020 E1.50 INCH Walsh ND LAW ENFORCEMENT
&&
JKAISERSpecial weather statement, Jun 17, 6:57 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
657 PM CDT Wed Jun 17 2020
MNZ001-007-NDZ016-026>030-038-054-180100-
West Polk MN-West Marshall MN-Griggs ND-Nelson ND-Steele ND-
Traill ND-Eastern Walsh County ND-Western Walsh County ND-Barnes ND-
Grand Forks ND-
657 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...GRAND FORKS...EASTERN NELSON...NORTHWESTERN
TRAILL...EASTERN GRIGGS...NORTHEASTERN BARNES...SOUTHERN WALSH AND
STEELE COUNTIES UNTIL 800 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherbrooke, or 39 miles southwest of Grand Forks, moving northeast at
40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grand Forks, East Grand Forks, Grand Forks AFB, Larimore, Thompson,
Cooperstown and Northwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4826 9702 4795 9684 4724 9766 4724 9770
4722 9771 4718 9832 4839 9815
TIME...MOT...LOC 2357Z 218DEG 34KT 4750 9767
CJLocal storm report, Jun 17, 7:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL HANNAFORD 47.31N 98.19W
06/17/2020 E1.50 INCH GRIGGS ND BROADCAST MEDIA
PICTURE OF HAIL STONE - TIME ESTIMATED BASED ON RADAR.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:06 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 54 min |
| Jun 17, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 58 min |
| Jun 17, 7:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill, Walsh | 51 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 47 min |
| Jun 17, 8:01 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom | 59 min |
| Jun 17, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 65 min |
| Jun 17, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 42 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 66 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 39 min |
| Jun 17, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 47 min |
| Jun 17, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 62 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 56 min |
| Jun 17, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 63 min |
| Jun 17, 11:01 PM CDT | Special Weather Statement | FGF | Sargent | 44 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | FGF | Cass | 52 min |
| Jun 17, 11:36 PM CDT | Special Weather Statement | FGF | Traill | 39 min |
| Jun 17, 11:46 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Jun 17, 11:54 PM CDT | Special Weather Statement | FGF | Traill | 36 min |
| Jun 18, 12:15 AM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Jun 18, 1:24 AM CDT | Special Weather Statement | FGF | Traill | 51 min |
| Jun 18, 1:34 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 26 min |
| Jun 18, 1:49 AM CDT | Areal Flood Advisory | FGF | Cass, Traill | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.